Agents used to control end-of-life suffering are associated with troublesome side effects. The use of dexmedetomidine for sedation during withdrawal of support in pediatrics is not yet described. An adolescent female with progressive and irreversible pulmonary deterioration was admitted. Despite weeks of therapy, she did not tolerate weaning of supplemental oxygen or continuous bilevel positive airway pressure. Given her condition and the perception that she was suffering, the family requested withdrawal of support. Despite opioids and benzodiazepines, she appeared to be uncomfortable after support was withdrawn. Ketamine was initiated. Relief from ketamine was brief, and its use was associated with a “wide-eyed” look that was distressing to the family. Ketamine was discontinued and a dexmedetomidine infusion was initiated. The patient's level of comfort improved greatly. The child died peacefully 24 hours after initiating dexmedetomidine from her underlying disease rather than the effects of the sedative.
All Science Journal Classification (ASJC) codes
- Advanced and Specialized Nursing